MAUDE Adverse Event Report: MERIT MEDICAL SYSTEMS INC - MEXICO DIALYSIS.DURAMAX.CATHETER.CHRONIC HEMODIALYSIS CATHETER.15.5; CATHETER, HEMODIALYSIS, IMPLANTED

MERIT MEDICAL SYSTEMS INC - MEXICO DIALYSIS.DURAMAX.CATHETER.CHRONIC HEMODIALYSIS CATHETER.15.5; CATHETER, HEMODIALYSIS, IMPLANTED
Catalog Number H787103028045/A
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Separation Failure (2547); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Codes Air Embolism (1697); Airway Obstruction (1699); Bacterial Infection (1735); Cardiac Arrest (1762); Hemorrhage/Blood Loss/Bleeding (1888); Hypoxia (1918); Pulmonary Dysfunction (2019); Twitching (2172); Brain Injury (2219); Ventilator Dependent (2395); Obstruction/Occlusion (2422); Low Oxygen Saturation (2477); Decreased Respiratory Rate (2485); Convulsion/Seizure (4406); Epistaxis (4458)
Date of Event 12/24/2024
Type of Reportable Event Death
Event or Problem Description
Mw5166325 the account alleges that a 55-year-old male patient was admitted on (b)(6) 2024, "status post" [s/p] sepsis due to pneumonia.On (b)(6) 2024, the patient arrived in ir [interventional radiology] for a tunneled hemodialysis catheter placement.Per radiology note: "the patient had 02 desaturations immediately after placement of a tunneled hd catheter".The tear-away portion of the sheath had allegedly malfunctioned, and the physician had to remove the hd catheter, resulting in a suspected air embolus.A rapid response was called.The patient was placed in the left lateral position (llp), where supplemental oxygen was administered.The physician suspected a component of an air embolism versus obstructive airway or a combination of both.Eventually, the patient's oxygen saturations improved with the non-rebreather mask [nrm].The patient was transferred back to the icu on 100% oxygen and still required intubation tube placement due to a compromised airway from attempts at placing a nasal trumpet to assist with the bag-valve-mask respirations.The nasal trumpet placed in the right nostril during the procedure led to epistaxis.Cxr demonstrated "diffuse bilateral airspace disease".At 11:15, a code blue was called, and the physicians responded promptly.Acls protocols were underway when the physicians arrived.The critical care team was in the room performing bronchoscopy with concerns for upper airway obstruction.Pea (pulseless electrical activity) eventually occurred.The patient was administered epinephrine x3, sodium bicarbonate x1, calcium chloride x1; rosc (return of spontaneous circulation) was achieved.The chaplain was present at 12:16.Bronchial examination was normal.No endobronchial nodularity or masses were identified.(b)(6) 2024, the patient developed facial twitching and was bleeding from the oral cavity, requiring suctioning.The patient remains on full vent support and is off pressors.Patient is on continuous renal replacement therapy [crrt].Lower respiratory cultures with normal respiratory flora, and a few gram-negative bacilli were also noted.(b)(6) - crx (chest x-ray) demonstrated improving bilateral interstitial alveolar infiltrates.Eeg study demonstrated recurrent focal left hemispheric motor seizures and diffuse cerebral dysfunction.Neurology was consulted, and the patient is now on continuous eeg, and phenobarbital was administered.Packed red blood cells [prbc] were transfused.December 29th - nursing report states: with the weaning off the propofol, the patient appeared to develop twitching and repetitive movements of facial muscles.Respiratory cultures growing acinetobacter baumannii and pseudomonas were noted.Eeg with recurrent focal left hemispheric motor seizures and diffuse cerebral dysfunction noted.(b)(6) - neuro dept.Packed the patient's nose, hemostasis achieved.Packed red blood cells [prbc] transfused.A dic (disseminated intravascular coagulation) panel was ordered.(b)(6) 2024, the patient remains intubated on vent support with continued seizure activity requiring blood transfusions every other day.The family decided to pursue comfort measures only [cmo].Patient's time of death 11:34.
 
Additional Manufacturer Narrative
The suspect medical device was not returned for evaluation.The complaint is confirmed but the root cause could not be determined.The device history record was reviewed, and no exception documents were found.A search of the complaint database was performed and no similar complaints for this lot number were identified.Should the device be returned later, the investigation will be reopened.

Brand Name
DIALYSIS.DURAMAX.CATHETER.CHRONIC HEMODIALYSIS CATHETER.15.5
Common Device Name
CATHETER, HEMODIALYSIS, IMPLANTED
Manufacturer (Section D)
MERIT MEDICAL SYSTEMS INC - MEXICO
8830 siempre viva rd #100
san diego CA 92104
Manufacturer (Section G)
MERIT MEDICAL SYSTEMS INC - MEXICO
8830 siempre viva rd #100
san diego CA 92104
Manufacturer Contact
adrian cole
1600 merit parkway
south jordan, UT 84095
8012531600
MDR Report Key21704293
Report Number3011642792-2025-00019
Device Sequence Number21365015
Product Code MSD
UDI-Device Identifier00884450786161
UDI-Public884450786161
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K101843
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberH787103028045/A
Device Lot NumberI3072554
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/24/2024
Initial Report FDA Received Date03/26/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/14/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Life Threatening; Other; Death;
Patient Age55 YR
Patient SexMale